Local anaesthetic systemic toxicity following oral ingestion in a child: Revisiting dibucaine

Abstract

Dibucaine, a potent and toxic local anaesthetic, although currently withdrawn by the United States Food and Drug Administration for use as a spinal anaesthetic, continues to remain available in many over-the-counter topical formulations. Systemic toxicity following oral ingestion of local anaesthetics is rare. We report a case of accidental ingestion of dibucaine (ear drops) in a 7-year-old child who developed diplopia, giddiness, ventricular premature contractions and a right bundle branch block. We also present a brief discussion on the pharmacologic and toxicity profile of dibucaine, the Naranjo algorithm for assessing causality in case of adverse drug reactions and a review of current guidelines on the management of local anaesthetic systemic toxicity.

DOI: 10.4103/ija.IJA_166_17

2 Figures and Tables

Cite this paper

@inproceedings{Dias2017LocalAS, title={Local anaesthetic systemic toxicity following oral ingestion in a child: Revisiting dibucaine}, author={Raylene J. Dias and Nandini Malay Dave and Milind S. Tullu and Chandrahas T. Deshmukh}, booktitle={Indian journal of anaesthesia}, year={2017} }